1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

New member with questions

Discussion in 'Greetings and Introductions' started by Christian181, Feb 21, 2021.

  1. Christian181

    Christian181 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    1
    Hi all. I'm Chris. I and 49 and was diagnosed two years ago with T2 diabetes.

    It came to light when I collapsed with what turned out to be a pulmonary embolism (blood clots on lungs) caused by a DVT in my calf, which was in turn caused by an undiagnosed bowel cancer. I had sky-high blood sugars (20 reading) when the paramedics came out, which prompted them to take me to hospital and everything else was worked out over the subsequent weeks.

    Anyway, I had surgery in April 2020 and the cancer was not quite stage three and the result of a gene fault. Surgery and now annual checks against recurrence is the regime.

    I have taken nearly two years to get strong again, as the blood clots on my lungs recurred a few times post-surgery. It takes it out of you. My diabetes was very severe at the start -- 97 was my first HbA1C. I have always had a pretty good diet and exercised well, but I've upped my game on that front and most recently got my HbA1C down to 60.

    So things are headed in the right direction. BUT: I have found recently that my evening blood sugar does not seem to respond so readily to a post-dinner walk, and I have quite severe neuropathy burning pains in my feet. Does anyone have any thoughts on why my post-dinner walking would not get down my blood sugar (I used to get it down from 12ish to 8ish on the meter with a 40-minute walk). And does anyone have any advice on dealing with the neuropathy pain, which comes on in the evenings in particular?

    Many thanks in advance.
     
    • Hug Hug x 2
  2. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    8,381
    Likes Received:
    5,047
    Trophy Points:
    198
    Are you of medication for the diabetes, and what sort of things are you eating?
     
  3. Daibell

    Daibell LADA · Master

    Messages:
    11,853
    Likes Received:
    7,143
    Trophy Points:
    298
    Hi. Do let us know what sort of diet you have and any medication. There are some tablets to help with neuropathy so do ask the GP.
     
    • Like Like x 1
  4. Christian181

    Christian181 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    1
    Thanks. I eat a vegetarian, plant-heavy and relatively low-carb diet. I am on one slow-release metformin and four gliclazide a day (plus a blood thinner). I am going to book in to see the diabetes nurse so it would be good to steer her a bit with suggestions for other things to try.
     
  5. VashtiB

    VashtiB Type 2 · Well-Known Member

    Messages:
    1,183
    Likes Received:
    681
    Trophy Points:
    173
    Hello and welcome,

    Wow- you have really been through the wringer.

    The general advice is that we want to keep our levels lower than 8 so even getting it down to 8 may be a bit high. However, I'm not sure what effect the Gliclazide may have overnight for example. What are your morning readings like? My suggestion is while you are waiting to see the nurse start logging your meals and your readings. I find it can be very easy to eat a lot more carbs than you realise if you don't log. I suspect that may be even more true for a vegetarian as most vegetables contain carbs and I am sometimes guilty of underestimating the amount they have. When you are on medication you need to be careful about reducing your carb intake too quickly but I think it is ever a bad idea to actively calculate your intake from time to time. I know that if I don't monitor it occasionally I can 'carb creep' which leads to higher levels.

    Once you have an accurate idea of your carb intake that may give you an idea of whether there is any room to move. There is also a place on the site for vegetarians so if you check that out they may have more practical help.

    Good luck with the nurse and let us know what she suggests.
     
    • Like Like x 1
  6. Charks

    Charks · Member

    Messages:
    7
    Likes Received:
    1
    Trophy Points:
    3
    Hi Chris

    You state you have been on slow release metformin for quite some time. That will have interfered with your absorption of Vitamin B12. One of the symptoms of B12 deficiency is burning legs or feet.

    Please don't ask your diabetes nurse what to do. My opinion of them is very low. My one was worse than useless. She didn't have a clue about how to reverse diabetes just gave me information on how to manage it. If I hadn't seen the video of Jason Fung's presentation on reversing diabetes I would still be diabetic. I think that they rely on a flow chart to answer patients questions. And if the answer isn't there they're lost.

    I think you should buy some B12 drops. They are cheap and can be bought on Amazon. Go for the high dose ones (3mg). B12 isn't toxic. You can take vast amounts without any problem. In Holland it is used as an antidote for for cyanide poisoning often caused by smoke inhalation. The treatment is an injection of 5g hydroxocobalamin. 5g of hydroxocobalamin is the equivalent of 5000 mg of the B12 drops bought on Amazon. B12 is water soluble so any excess is expelled in your urine. You should take 3mg for at least two weeks and see if it makes any difference. It won’t hurt you. What have you got to lose?
     
    • Informative Informative x 1
  7. Charks

    Charks · Member

    Messages:
    7
    Likes Received:
    1
    Trophy Points:
    3
    P.S. Diabetic neuropathy usually takes a long time to present (20 years). And, on average, only 20% of type 2 diabetics actually get it.
     
    • Informative Informative x 1
  8. KennyA

    KennyA Type 2 · Well-Known Member

    Messages:
    213
    Likes Received:
    91
    Trophy Points:
    88
    Really grateful if you could point me toward the source of this information, please.
     
    • Agree Agree x 1
  9. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    3,180
    Likes Received:
    1,827
    Trophy Points:
    198
    This article suggests that it's a long term complication, though I don't know about the 20% of T2s.

    I second @Daibell's suggestion that you speak to your GP (it doesn't have to be neuropathy and there may be medication you can take). In particular, metformin can cause B12 deficiency so your GP could check this out. Or you could just take a supplement as suggested by @Charks . (My vegan son gets B12 injections when his GP complains his B12 levels are too low).

    Good luck.
     
  10. KennyA

    KennyA Type 2 · Well-Known Member

    Messages:
    213
    Likes Received:
    91
    Trophy Points:
    88
    @EllieM - no article linked
     
  11. Charks

    Charks · Member

    Messages:
    7
    Likes Received:
    1
    Trophy Points:
    3
  12. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    3,180
    Likes Received:
    1,827
    Trophy Points:
    198
  13. KennyA

    KennyA Type 2 · Well-Known Member

    Messages:
    213
    Likes Received:
    91
    Trophy Points:
    88
    Thank you.The article (which isn't research but is a summary by a journalist) contradicts what you posted earlier. It says, for example, that half (not 20%) of T2s develop neuropathy. And I can't find anything in it that supports your statement that "diabetic neuropathy usually (my emphasis) takes a long time to present (20 years)" - in fact, for T2s, quite the reverse.

    Problems begin surprisingly early. In a University of Toronto study of 467 people, ages 45 to 64, about half of those with prediabetes or newly diagnosed type 2 diabetes had early signs of peripheral neuropathy.

    The Healthline article linked by EllieM is excellent.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook